Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS New York, NY

May 31, 2002Bronx County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at May 31, 2002, 8:08 PM EDT for Bronx County, Westchester County, New York. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 8:08 PM EDT (00:08 UTC)
Expired
May 31, 2002, 8:45 PM EDT
In force
37 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bronx County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:13 PM EDTThunderstorm Wind 52 EWhite Plains, NYAs a severe thunderstorm moved southeast, it produced high winds that downed tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS51 KOKX 010008
SVROKX
NYC005-119-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
807 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRONX COUNTY IN SOUTHEAST NEW YORK
  SOUTH WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 845 PM EDT.

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF DOBBS FERRY...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  DOBBS FERRY AND YONKERS AROUND 815 PM.
  BRONXVILLE AND 8 MILES NORTH OF CO-OP CITY AROUND 820 PM.
  SCARSDALE AND WHITE PLAINS AROUND 825 PM.
  HARRISON AND 6 MILES SOUTH OF WHITE PLAINS AIRPORT AROUND 830 PM.
  PORT CHESTER AROUND 840 PM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY
EVENING FOR NORTHEAST NEW JERSEY.

LAT...LON 4100 7391 4090 7392 4089 7389 4082 7388
          4101 7365 4112 7377 4101 7390

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 31, 3:05 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
305 PM EDT FRI MAY 31 2002

SCTRD TRW...GUSTY WINDS AND HAIL PSBL THROUGH THIS EVE. COLD FRONT
PASSES TO THE E AFTER MIDNIGHT. HI PRES THEN BUILDS IN RESULTING IN
FAIR WX OVER THE WEEKEND.

MARINE...SCA UP FOR ROUGH SEAS S OF LONG ISL. SEAS EXPECTED TO
BUILD TO AROUND 5 FT THIS EVE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVIS FOR ROUGH SEAS...ANZ350-353-355.
NONE.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:11 PM EDTSpecial Marine WarningOKX64 min
May 31, 8:12 PM EDTSevere Thunderstorm WarningOKXSuffolk48 min
May 31, 8:26 PM EDTSevere Thunderstorm WarningOKXNew York34 min
May 31, 8:30 PM EDTSevere Thunderstorm WarningOKXNassau, Queens45 min
May 31, 8:47 PM EDTSevere Thunderstorm WarningOKXKings43 min
May 31, 8:48 PM EDTSpecial Marine WarningOKX57 min
May 31, 8:48 PM EDTSpecial Marine WarningOKX57 min
May 31, 8:57 PM EDTSevere Thunderstorm WarningOKXSuffolk48 min
May 31, 9:18 PM EDTFlash Flood WarningOKXNassau57 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.